Colorado, 2013

Hail and Damaging Winds in Colorado, July 2, 2013

July 2, 2013 · NWS PUB · 5 events in 2 counties and zones

Strong to severe storms across Pueblo and El Paso Counties produced hail up to the size of quarters as well as wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe storms across Pueblo and El Paso Counties produced hail up to the size of quarters as well as wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 10:29 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 2, 10:29 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1129 AM MDT TUE JUL 2 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM MDT TUE JUL 2 2013

A LARGE UPR TROF WL REMAIN OVR THE CENTRAL PORTION OF THE COUNTRY
WHILE AN UPR LEVEL RIDGE REMAINS OVR THE WRN STATES TODAY AND
TONIGHT...LEAVING THE FORECAST AREA UNDER MODERATE NORTHERLY FLOW
ALOFT. THERE WILL CONTINUE TO BE ENOUGH MOISTURE OVR THE AREA FOR
ISOLD TO SCT SHOWERS AND THUNDERSTORMS...WITH THE BEST COVERAGE
EXPECTED TO BE OVR AND NR THE MTS. TEMPS ALOFT WARM JUST SLIGHTLY
TODAY...SO SOME AREAS WL SEE SLIGHTLY WARMER HIGHS THAN ON
MON...BUT STILL BELOW AVERAGE. THERE WL STILL BE THE THREAT OF
BRIEF MODERATE TO HEAVY RAINFALL CAUSING FLOODING PROBLEMS ON BURN
SCARS. HOWEVER...WIDESPREAD PCPN IS NOT EXPECTED AND WITH THE
EXPECTED SPOTTY NATURE OF ANY HEAVIER PCPN...WL NOT ISSUE A FLASH
FLOOD HIGHLIGHT. WITH MODEST INSTABILITY...CAPE VALUES OF 500 TO
AROUND 1000 J/KG FROM THE I-25 CORRIDOR AND WESTWARD AND FAIRLY
STRONG SHEAR VALUES...THERE COULD BE A FEW STRONGER STORMS TODAY.

BY LATE EVENING MOST OF THE CONVECTION SHOULD BE WINDING DOWN. THE
NAM AND GFS JUST KEEP A LITTLE PCPN THRU THE NIGHT OVR THE FAR SRN
MTS. THE NSSL 4KM WRF SHOWS PCPN MOVING THRU THE FAR SERN COUNTIES
LATE NIGHT. FOR NOW WL LEAVE THE FAR SERN AREAS DRY
OVERNIGHT...AND SEE WHAT HAPPENS IN THE LATER MODEL RUNS. /28

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 313 AM MDT TUE JUL 2 2013

MERIDIONAL PATTERN OVER OUR AREA WILL GRADUALLY BREAK DOWN THIS
WEEK...AS A SERIES OF DISTURBANCES MOVE THROUGH THE POLAR JET
OVER SRN CANADA. THIS WILL BREAK WARMER WEATHER TO THE CENTRAL
ROCKIES...BUT ENOUGH MOISTURE WILL BE TRAPPED UNDER THE WRN HIGH
THAT IT SHOULD NOT GET TOO UNPLEASANT.

WED-THURSDAY...THE NORTHERLY FLOW OVER SE CO SHOULD BEGIN TO WEAKEN
AS THE TROUGH TO OUR EAST BEGINS TO RETREAT BACK TO THE GREAT
LAKES...AND THE PACIFIC JET BEGINS MOVING INTO THE PACNW. SHOULD
SEE A DECREASE IN OVERALL CONVECTION...AND STORMS MAINLY OVER THE
MTS. ALSO...WARMER WEATHER WITH TEMPS CLIMBING TO NR AVERAGE WED AND
POSSIBLY ABOVE AVERAGE BY THU.

FRIDAY AND BEYOND...THE OVERALL PATTERN BECOMES MORE TYPICALLY
SUMMER LIKE...WITH HIGH PRESSURE BUILDING OVER THE DESERT SW AND
QUASI-ZONAL FLOW OVER THE NRN ROCKIES. GFS MOS IS SHOWING 100
DEGREE OR GREATER HIGHS FOR KPUB FRI-SAT...BUT BELIEVE IT IS TOO
WARM...AS IT HAS BEEN WITH HIGH TEMPS MOST OF THIS SUMMER. WITH
DEWPOINTS PERSISTING IN THE 40S....AND THE HOTTEST AIR STILL TO
OUR SW...MID TO POSSIBLY UPPER 90S APPEAR MORE REASONABLE TO CLOSE
THE WEEK. A SERIES OF SHORTWAVES MOVING THROUGH THE JET OVER SRN
CANADA WILL KEEP THE THREAT OF SHOWERS AND STORMS GOING OVER OUR
AREA...PARTICULARLY OVER THE MTS IN A TYPICAL DIURNAL PATTERN.
FIRST WAVE ARRIVES FRI NIGHT...FOLLOWED QUITE SUCCINCTLY BY
ANOTHER DISTURBANCE SUN AND ANOTHER MON. SO...EVEN THE PLAINS
SHOULD SEE AN OUTSIDE CHANCE OF SOME STORMS EACH DAY.

EARLIER RUNS OF THE GFS AND ECMWF HAD PROMISED A RETURN OF THE
MONSOON NEXT WEEK...BUT WITH A PERSISTENT LOW PRESSURE SYSTEM OUT
EAST...THE GOOD SRLY MOISTURE TAP HAS TROUBLE SETTING IN.
NEVERTHELESS...THERE SHOULD BE AT LEAST A QUASI-MONSOONAL PATTERN
DEVELOPING NEXT WEEK...AND HOPEFULLY MORE MOISTURE IF THE UPPER
HIGH CAN PUSH A BIT FARTHER TO THE EAST. ROSE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1128 AM MDT TUE JUL 2 2013

ISOLATED TO SCATTERED STORMS TO DEVELOP AGAIN ACROSS THE HIGHER
TERRAIN THROUGH THE LATE MORNING AND PERSIST THROUGH THE EVENING
HOURS. BRIEF MVRF AND LOCAL IFR CONDITIONS WILL BE POSSIBLE WITH
STORMS. MODERATE NORTHERLY FLOW ALOFT WILL KEEP STORMS MOVING TO
THE SOUTH WITH THE BEST CHANCES FOR STORMS TO AFFECT TERMINALS
THROUGH THE EARLY EVENING LOOKING TO BE ALS. A GENERALLY LIGHT
DIUNRAL WIND REGIME CAN BE EXPECTED AT TAF SITES...SAVE GUSTY
VARIABLE WINDS NEAR STORMS...WITH CLEARING SKIES THROUGH THE
OVERNIGHT.

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...ROSE
AVIATION...MW
Hazardous weather outlook, Jul 2, 10:30 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT TUE JUL 2 2013

COZ058>089-093>099-031400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1130 AM MDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
THROUGH THE EVENING HOURS ACROSS THE AREA...WITH THE BEST COVERAGE
OF STORMS OVER AND NEAR THE HIGHER TERRAIN. THE MAIN THREATS FROM
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.
HOWEVER...THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING
SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH.

THERE ALSO REMAINS THE POTENTIAL FOR LOCALIZED FLASH FLOODING...MAINLY
FOR AREAS NEAR THE WALDO CANYON AND OTHER RECENT BURN SCARS ACROSS
SOUTH CENTRAL AND SOUTHEAST COLORADO. IF YOU ARE PLANNING ACTIVITIES
IN OR NEAR A BURN SCAR...REMAIN VIGILANT FOR THE POTENTIAL FOR HEAVY
RAINFALL AND FLASH FLOODING. BE PREPARED TO TAKE ACTION SHOULD HEAVY
RAIN OCCUR OR IF A FLASH FLOOD WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING. THE GREATEST COVERAGE
OF STORMS WILL REMAIN OVER AND NEAR THE MOUNTAINS...BUT A FEW
STORMS COULD AFFECT THE PLAINS AS WELL. THE MAIN THREATS FROM
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO AROUND
45 MPH. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...AND WILL BE OF
PARTICULAR CONCERN ON THE BURN SCARS.

WITH THE INCREASED POTENTIAL FOR THUNDERSTORMS THROUGH THE HOLIDAY
WEEK...THOSE WITH ACTIVITIES IN AND NEAR THE BURN SCARS SHOULD
REMAIN VIGILANT FOR THE POTENTIAL FOR HEAVY RAINFALL AND FLASH
FLOODING. MAKE SURE YOU HAVE A PLAN OF ACTION SHOULD HEAVY RAIN
OCCUR OR A FLASH FLOOD WARNING IS ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS
AFTERNOON AND EVENING.

23/23

In the hours before

Special weather statement, Jul 2, 12:10 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT TUE JUL 2 2013

COZ084-085-021945-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
110 PM MDT TUE JUL 2 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ELLICOTT...OR 26 MILES EAST
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  YODER.
  ELLICOTT.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 45 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 2, 12:15 PM MST to 12:20 PM MST
Where
El Paso County, 2 mi E of Ellicott
Measured
0.88 in hail
Reported by
Public
Coordinates
38.840, -104.353

Thunderstorm Wind, Pueblo

When
July 2, 1:28 PM MST
Where
Pueblo County, 3.82 mi SSW of Pinon
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.380, -104.640

Gusty winds cause no known damage.

Hail, Pueblo

When
July 2, 1:32 PM MST to 1:37 PM MST
Where
Pueblo County, 5 mi ENE of Pueblo West
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.338, -104.665

Thunderstorm Wind, Pueblo

When
July 2, 1:33 PM MST
Where
Pueblo County, 3.21 mi NNE of Pueblo West
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.350, -104.720

Hail, Pueblo

When
July 2, 1:43 PM MST to 1:48 PM MST
Where
Pueblo County, 0.69 mi N of Pueblo
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -104.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470055, 467123, 470054, 467124, 467122.